Texas, 2008

Flash Flood in Texas, August 10 to 11, 2008

August 10 to 11, 2008 · NWS MAF · 1 event in 1 county or zone

The combination of abundant moisture and a surface frontal boundary draped across the northern portions of the Permian Basin, set the stage for scattered thunderstorm development. With weaker mid level wind flow, heavy rain and flash flooding were reported across portions of Gaines County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

The combination of abundant moisture and a surface frontal boundary draped across the northern portions of the Permian Basin, set the stage for scattered thunderstorm development. With weaker mid level wind flow, heavy rain and flash flooding were reported across portions of Gaines County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 10, 5:50 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 10, 5:50 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
650 PM CDT SUN AUG 10 2008

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
SHOWER AND THUNDERSTORM ACTIVITY HAS BECOME PRETTY WIDESPREAD
ACROSS THE AREA THIS AFTERNOON...BUT THE TAF SITES HAVE NOT BEEN
DIRECTLY AFFECTED MUCH THUS FAR. THAT IS BECAUSE THESE STORMS ARE
PRETTY MUCH STATIONARY AND PRETTY MUCH NEED TO FORM RIGHT OVER THE
AIRPORT FOR THEM TO BE REPORTED. HOWEVER THESE STORMS ARE
PRODUCING OUTFLOW BOUNDARIES EXTENDING WELL AWAY FROM THE PARENT
THUNDERSTORMS WHICH MAY AFFECT THE TAF SITES WITH SUDDEN WIND
SHIFTS AND GUSTS WHICH COULD AFFECT AVIATION INTEREST SO CAUTION
SHOULD BE ADVISED EVERY FOR THE NEXT SEVERAL HOURS. LOCATIONS MOST
LIKELY TO SEE TS ARE HOB...MAF...AND INK...THOUGH CNM/PEQ/FST ARE
NOT OUT OF THE WOODS YET.

A FRONT CURRENTLY STATIONARY SHOULD FINALLY BEGIN MOVING SOUTH THIS
EVENING SHIFTING WINDS TO A LIGHT NORTHEASTERLY DIRECTION THROUGH
THE REMAINDER OF THE TAF PERIOD. MVFR CIGS MAY TRY TO MOVE INTO
MAF AND HOB OVERNIGHT BEHIND THE FRONT BUT DO NOT HAVE ENOUGH
CONFIDENCE TO PLACE A BKN CIG IN THE TAF...INSTEAD PUT A SCT DECK
TO SHOW THEY MAY BE IN THE AREA.

TOMORROW SHOULD SEE MORE THUNDERSTORMS DEVELOPING ONCE AGAIN
AFFECTING THE TAF SITES.

HENNIG

&&

.PREV DISCUSSION... /ISSUED 232 PM CDT SUN AUG 10 2008/

DISCUSSION...
EARLY MORNING SURFACE ANALYSIS SHOWS A SURFACE LOW IN PLACE ACROSS
FAR SOUTHERN LEA COUNTY...WITH AN ASSOCIATED SURFACE TROUGH
STRETCHING NORTHEAST TO ANOTHER SURFACE LOW NEAR WICHITA FALLS.
NORTH OF THIS SURFACE TROUGH...A STATIONARY FRONT WAS LOCATED ACROSS
THE SOUTHERN PORTION OF THE TEXAS PANHANDLE. IN THE MID AND UPPER
LEVEL CHARTS...VERY WEAK FLOW WAS OBSERVED. FINALLY...WATER VAPOR
LOOP SHOWED WEAK CYCLONIC CIRCULATION ACROSS SOUTHEAST NEW
MEXICO...WITH THIS FEATURE GRADUALLY MOVING EAST.

SURFACE PRESSURE RISES ACROSS THE TEXAS PANHANDLE HAVE ALLOWED THE
BOUNDARY TO SLIDE SOUTH. THESE PRESSURE RISES HAVE DECREASED...AND
AS OF EARLY THIS AFTERNOON...THE BOUNDARY WAS LOCATED OVER THE
NORTHWESTERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS. THE
LATEST MODEL DATA IS IN BETTER AGREEMENT IN SHOWING CONVECTION
BREAKING OUT ACROSS A GOOD PORTION OF WEST TEXAS AND SOUTHEASTERN
NEW MEXICO. TWO AREAS WILL INITIALLY BE FAVORED THIS EVENING AND
OVERNIGHT. THE FIRST WILL BE ALONG AND BEHIND THE FRONTAL
BOUNDARY...WHICH INCLUDES AREAS GENERALLY NORTH OF A GUADALUPE
MOUNTAINS TO GARDEN CITY LINE. THE SECOND AREA WILL REMAIN ACROSS
THE DAVIS AND APACHE MOUNTAINS WHERE OROGRAPHIC EFFECTS WILL LEAD TO
SCATTERED CONVECTION. OVERALL...THE CURRENT FORECAST HANDLED THE
ABOVE SCENARIO WELL.  THE ONLY CHANGE WAS TO INCREASE RAIN CHANCES
FOR AREAS ALONG AND NORTH OF THE BOUNDARY...GIVEN GOOD AGREEMENT
BETWEEN THE NAM12 AND GFS40 PRECIPITATION OUTPUT. THE MAIN CONCERN
WITH THESE STORMS WILL BE HEAVY RAINFALL GIVEN AVAILABLE MOISTURE
AND EXPECTED SLOW MOVEMENT. A FEW STORMS MAY POSE A MARGINALLY
SEVERE WIND THREAT...AND SEVERE HAIL SEEMS UNLIKELY GIVEN HIGH
FREEZING AND WET-BULB ZERO HEIGHTS AND POOR SHEAR. RAIN CHANCES WILL
REMAIN IN THE FORECAST FOR MONDAY AS THE FRONTAL BOUNDARY GRADUALLY
SAGS SOUTH THROUGH THE REGION. FOR NOW...WE HAVE INCREASED RAIN
CHANCES SLIGHTLY. LATER SHIFTS MAY NEED TO MAKE ADDITIONAL INCREASES
IN RAIN CHANCES...ESPECIALLY IF ADDITIONAL MID-LEVEL SHORTWAVE
TROUGHS ROLL OUT OF NEW MEXICO INTO WEST TEXAS. THE FRONTAL BOUNDARY
WILL LIKELY CONTINUE TO SAG SOUTH INTO THE BIG BEND REGION MONDAY
NIGHT...THUS THE BETTER RAIN CHANCES WILL ALSO MOVE INTO THAT
REGION. CONVECTION IS EXPECTED TO REMAIN CONFINED TO THE MOUNTAINS
OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO ON TUESDAY AS WEAK SURFACE
RIDGING OVER THE PLAINS HELPS TO STABILIZE THE LOWER LEVELS. WE WILL
CONTINUE THE CURRENT DRY FORECAST FOR MOST AREAS ON WEDNESDAY AND
THURSDAY AS NORTHWEST FLOW ALOFT GRADUALLY STRENGTHENS OVER THE
SOUTHERN PLAINS. LOW POPS OVER THE MOUNTAINS AND PLAINS OF
SOUTHEASTERN NEW MEXICO SEEMS REASONABLE DURING THE ABOVE MENTIONED
TIME FRAME. ATTENTION WILL THEN TURN TO THE AMPLIFYING MID AND UPPER
LEVEL PATTERN LATE THIS WEEK. THE LATEST MEDIUM RANGE GUIDANCE IS
NOW IN BETTER AGREEMENT IN SHOWING A MID-LEVEL RIDGE OVER THE
WESTERN CONUS...WITH A DOWNSTREAM TROUGH OVER THE PLAINS AND
MIDWEST. WITH THE CURRENT MODEL SUITE IN MIND...IT APPEARS A STRONG
COLD FRONT...GIVEN THE TIME OF THE YEAR...WILL MOVE INTO THE
REGION SOMETIME LATE FRIDAY OR SATURDAY. AGAIN...THE CURRENT
FORECAST HANDLES THIS WELL...SO LITTLE CHANGES NEEDED TO THE
REMAINDER OF THE FORECAST AT THIS TIME.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

10
Hazardous weather outlook, Aug 10, 12:25 PM CST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
125 PM CDT SUN AUG 10 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
125 PM CDT SUN AUG 10 2008 /1225 PM MDT SUN AUG 10 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS A LARGE PORTION OF
THE FORECAST AREA LATE THIS AFTERNOON AND THIS EVENING AS A
FRONTAL BOUNDARY MOVES INTO THE PERMIAN BASIN OVERNIGHT.
SCATTERED THUNDERSTORMS WILL DEVELOP NEAR THE FRONT AS IT MOVES
SOUTH. IN ADDITION...LATE AFTERNOON INTENSE HEATING WILL CONTRIBUTE
TO SCATTERED THUNDERSTORM DEVELOPMENT ACROSS THE MOUNTAINS OF
WEST TEXAS AND SOUTHEAST NEW MEXICO. THE STRONGEST STORMS WILL BE
CAPABLE OF PRODUCING GUSTY WINDS TO NEAR 50 MPH AND LOCALLY HEAVY
RAINFALL. CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE WITH ANY
THUNDERSTORM THAT DEVELOPS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ACROSS A
LARGE PORTION OF THE FORECAST AREA THROUGH MONDAY NIGHT AS THE
FRONTAL BOUNDARY CONTINUES TO MOVE SOUTH. EXPECT GUSTY WINDS...
LOCALLY HEAVY RAINFALL...AND DEADLY CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The Lubbock radar (KLBB), 105 km away, was scanning. The volume nearest the first event began at 01:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Gaines

When
August 10, 7:00 PM CST to August 11, 12:00 AM CST
Where
Gaines County, 4.15 mi NW of Seagraves to 2.24 mi NNE of Loop
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.972, -102.601

Texas State Highway 83 and U.S. Highway 385 in Seagraves were closed due to two feet of flowing water. Farm to Market Road 303 south of Loop was also closed due to high water flowing across the road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130541.